Hail, Allegheny
- When
- July 24, 7:00 AM EST
- Where
- Allegheny County, 0.53 mi E of Imperial
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.450, -80.240
Scattered severe thunderstorms developed across the Upper Ohio Valley to Garrett county Maryland ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered severe thunderstorms developed across the Upper Ohio Valley to Garrett county Maryland ahead of a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 24, 5:08 AM EST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 608 AM EDT TUE JUL 24 2012 .SYNOPSIS... AS A COLD FRONT MOVES THROUGH TODAY...SEVERE WEATHER COULD IMPACT LOCATIONS TO THE SOUTH OF PITTSBURGH. ANOTHER FRONT WILL BRING SCATTERED THUNDERSTORMS FOR THURSDAY AND FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... COLD FRONT IS CURRENTLY DRAPED ACROSS LOWER MICHIGAN...EXTENDING EAST TO JUST NORTH OF LAKE ERIE. THE FRONT WILL DROP SOUTH THROUGH THE REGION TODAY...WITH ENHANCEMENT PROVIDED BY AN UPPER LEVEL SHORTWAVE THAT IS EXPECTED TO TRACK FROM WISCONSIN SOUTHEAST INTO NORTH CAROLINA. WHILE EFFECTIVE SHEAR VALUES AROUND 30-35 KTS ARE EXPECTED TO TRACK ALONG THE FRONT...MODERATE CAPE VALUES WILL PRIMARILY REMAIN SOUTH OF THE MASON-DIXON LINE. AS A RESULT...THINK THAT BEST LOCAL POTENTIAL FOR SEVERE WILL REMAIN GENERALLY SOUTH OF A LINE FROM ZANESVILLE TO MORGANTOWN. HOWEVER...IMPORTANT TO NOTE THAT SPC SLIGHT RISK FOR SEVERE WEATHER INCLUDES ALL LOCATIONS SOUTH OF A LINE FROM NEW PHILADELPHIA TO WHEELING AND LATROBE. WITH THE SHORTWAVE RACING SOUTHEAST...BEST CHANCE FOR ANY PRECIPITATION SHOULD BE LATE MORNING AND THE EARLY AFTERNOON...PROVIDING ANOTHER POTENTIAL LIMITING FACTOR FOR SEVERE WEATHER. EXPECT DRY CONDITIONS EVERYWHERE TONIGHT...AND MUCH COOLER/DRIER AIR. LOWS SHOULD DROP INTO THE 50S IN ALL LOCATIONS. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... TODAY/S FRONT SHOULD LIFT BACK TO THE NORTH WEDNESDAY AND WEDNESDAY NIGHT AS A WARM FRONT. STILL UNSURE AS TO JUST HOW PRECIPITATION THE FRONT WILL GENERATE ON ITS RETURN TRIP. 00Z MODEL RUNS HAVE ACCELERATED THE WARM FRONT PASSAGE...AND NOW SHOW THAT THE FRONT WILL LIKELY MOVE THROUGH WEDNESDAY EVENING. THIS TIMING SHOULD LIMIT DIURNAL ENHANCEMENT OF SHOWERS/STORMS. THE FASTER TIMING WILL ALSO KEEP WEDNESDAY NIGHT LOWS A BIT HIGHER AS WELL WITH THE REGION RETURNING TO THE WARM SECTOR MORE QUICKLY. LOW PRESSURE WILL TRACK FROM LOWER MICHIGAN TOWARDS NEW ENGLAND ON THURSDAY...DRAGGING A COLD FRONT TO THE SOUTHEAST. WITH THE FRONT SLIDING THROUGH THE REGION SLOWLY...THIS COULD PROVIDE AN EXTENDED PERIOD FOR SHOWERS AND STORMS FOR ALL OF THURSDAY AND FRIDAY. ANY POTENTIAL FOR SEVERE WEATHER ON THURSDAY WILL BE DEPENDENT ON LOCATION OF THE FRONT. FOR NOW...SPC HAS DEPICTED A BROAD AREA FOR SEVERE POTENTIAL ON THURSDAY..INCLUDING THE ENTIRE FORECAST AREA. THURSDAY APPEARS TO BE THE WARMEST DAY WHILE THE REGION IS IN THE WARM SECTOR...WITH TEMPERATURES AROUND 90. TEMPS SHOULD BE SEASONAL FOR WEDNESDAY AND FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... LATEST MEDIUM RANGE MODELS STILL DIG A SHORT WAVE TROUGH ACROSS THE GREAT LAKES REGION FRIDAY AND SLOWLY MOVE THE TROUGH AXIS MOVE EAST TO THE NEW ENGLAND COAST BY MONDAY. KEPT SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST FRIDAY NIGHT AND SATURDAY...WITH DRY WEATHER EXPECTED SUNDAY INTO MONDAY AS THE UPPER TROUGH MOVES EAST AND A WEAK SURFACE HIGH BRINGS DRIER AIR IN FROM THE NORTHWEST. FORECAST TEMPERATURES ARE CLOSE TO HPC GUIDANCE AND NEAR NORMAL THROUGH THE EXTENDED PERIOD. && .AVIATION /10Z TUESDAY THROUGH SATURDAY/... SHRTWV IN NW FLOW WL SUPPORT MOIST...DEEP CONVECTION ALONG SWD SAGGING CDFNT TODAY. THIS WEATHER IS EXPECTED TO AFFECT PORTS FM PIT SWD WITH MVFR/ISOLD IFR CONDITIONS AND TAFS HAVE BEEN CONSTRUCTED ACCORDINGLY USING THE LATEST HRRR TIMING AND GENL PLACEMENT. OTHERWISE SFC WND WL VEER TO THE W AND NW WITH PASSAGE OF THE SFC REFLECTION. BUILDING SFC HIGH IS EXPECTED TO RESULT IN VFR CONDITIONS AT ALL PORTS BY LATE AFTN. OUTLOOK...TUESDAY NIGHT THROUGH SATURDAY... GENL VFR...BUT WITH PERIODIC CHCS FOR TSRA/ASSOCIATED RESTRICTIONS ARE EXPECTED FOR THE REMAINDER OF THE WEEK AS A SERIES OF SHRTWVS TRACK ACRS THE UPR OH VALLEY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 324 AM EDT TUE JUL 24 2012 MDZ001-OHZ039-048>050-057>059-068-069-PAZ029-031-075-076-WVZ002>004- 012-021>023-041-251200- GARRETT-TUSCARAWAS-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM- GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE- FAYETTE RIDGES-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON- TUCKER- 324 AM EDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE PRIMARY THREAT IS DAMAGING WINDS...ALTHOUGH LARGE HAIL IS A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ040-041-PAZ007>009-013>016-020>023-073-074-WVZ001-251200- CARROLL-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION- JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND- WESTMORELAND RIDGES-HANCOCK- 324 AM EDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 640 AM EDT TUE JUL 24 2012 PAZ014-022-073-241130- ARMSTRONG PA-BUTLER PA-WESTMORELAND PA- 640 AM EDT TUE JUL 24 2012 ...A STRONG THUNDERSTORM WILL AFFECT BUTLER...EXTREME NORTHWESTERN WESTMORELAND AND SOUTHERN ARMSTRONG COUNTIES... AT 636 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF BUTLER...MOVING SOUTHEAST AT 30 MPH. EXPECT HEAVY DOWNPOURS AND GUSTY WINDS AS THIS STORMS MOVES THROUGH. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... HOOKER... BUTLER... CHICORA... LERNERVILLE... SARVER... KITTANNING... FORD CITY... CROOKED CREEK LAKE PARK... PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 4080 7933 4059 7951 4090 8009 4105 7996
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 725 AM EDT TUE JUL 24 2012 OHZ040-041-050-PAZ020-021-029-WVZ001-002-241215- ALLEGHENY PA-BEAVER PA-BROOKE WV-CARROLL OH-COLUMBIANA OH-HANCOCK WV- JEFFERSON OH-WASHINGTON PA- 725 AM EDT TUE JUL 24 2012 ...A STRONG THUNDERSTORM WILL AFFECT HANCOCK...NORTHEASTERN BROOKE... NORTHEASTERN CARROLL...NORTHEASTERN JEFFERSON...NORTHWESTERN WASHINGTON...SOUTHERN COLUMBIANA...SOUTHWESTERN BEAVER AND WEST CENTRAL ALLEGHENY COUNTIES... AT 724 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF MILLPORT...MOVING SOUTHEAST AT 30 MPH. EXPECT HEAVY DOWNPOURS HAIL AND GUSTY WINDS AS THIS STORM MOVES THROUGH. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... MILLPORT... LISBON... GUILFORD LAKE STATE PARK... SALINEVILLE... HAMMONDSVILLE... WELLSVILLE... NEWELL... EAST LIVERPOOL... CHESTER... TOMLINSON RUN STATE PARK... NEW MANCHESTER... NEW CUMBERLAND... THIS WILL IMPACT THE FOLLOWING HIGHWAY... I-376 BETWEEN MILE MARKERS 49 AND 53. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 4052 8021 4031 8046 4069 8101 4083 8085
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
735 AM EDT TUE JUL 24 2012
PAZ014-020>023-073-074-241200-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-INDIANA PA-
WESTMORELAND PA-WESTMORELAND RIDGES PA-
735 AM EDT TUE JUL 24 2012
...STRONG THUNDERSTORMS WILL AFFECT EASTERN BEAVER...NORTHERN
ALLEGHENY...NORTHERN WESTMORELAND...SOUTHERN ARMSTRONG...SOUTHERN
BUTLER AND SOUTHWESTERN INDIANA COUNTIES...
AT 730 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 2 MILES
SOUTHEAST OF BEAVER FALLS TO 3 MILES WEST OF INDIANA...MOVING
SOUTHEAST AT 25 MPH.
EXPECT HEAVY RAINS GUSTY WINDS AND HAIL AS THESE STORMS MOVE THROUGH.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
SHELOCTA... MARS... INDIANA...
FREEPORT... CROOKED CREEK LAKE PARK...
BEAVER FALLS... BEAVER... CRANBERRY...
LEECHBURG... NATRONA HEIGHTS... VANDERGRIFT...
HOMER CITY...
THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
I-279 BETWEEN MILE MARKERS 2 AND 13.
I-579 NEAR MILE MARKER 1.
I-376 BETWEEN MILE MARKERS 31 AND 84.
I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 61 AND 84.
I-76 BETWEEN MILE MARKERS 19 AND 57.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4041 7896 4040 7896 4037 7899 4036 7899
4034 7901 4047 8018 4080 8045 4066 7914
4042 7895PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
753 AM EDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM HAIL WELLSVILLE 40.60N 80.66W
07/24/2012 M0.75 INCH COLUMBIANA OH TRAINED SPOTTER
&&
EVENT NUMBER PBZ1200823
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
758 AM EDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 AM HAIL WELLSVILLE 40.60N 80.66W
07/24/2012 M1.75 INCH COLUMBIANA OH LAW ENFORCEMENT
GOLFBALL AND LARGER HAIL REPORTED .
&&
EVENT NUMBER PBZ1200824The Pittsburgh radar (KPBZ), 9 km away, was scanning. The volume nearest the first event began at 12:01 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
The public reported trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402039, 402041, 402042, 402043, 402044, 402046.